Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 176, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Sep 4, 2016, 4:09 PM MDT for 4 counties in Nebraska. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 4, 2016, 4:09 PM MDT (22:09 UTC)
- Expired
- Sep 4, 2016, 4:45 PM MDT
- In force
- 36 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Box Butte County, NE, Morrill County, NE, Scotts Bluff County, NE, Sioux County, NE
The radar
The Cheyenne radar (KCYS), 148 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 4, 2:24 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.2 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2233 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
521
WUUS55 KCYS 042209
SVRCYS
NEC013-123-157-165-042245-
/O.NEW.KCYS.SV.W.0176.160904T2209Z-160904T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
409 PM MDT SUN SEP 4 2016
THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN MORRILL COUNTY IN THE PANHANDLE OF NEBRASKA...
SOUTHEASTERN SIOUX COUNTY IN THE PANHANDLE OF NEBRASKA...
NORTHEASTERN SCOTTS BLUFF COUNTY IN THE PANHANDLE OF NEBRASKA...
SOUTHWESTERN BOX BUTTE COUNTY IN THE PANHANDLE OF NEBRASKA...
* UNTIL 445 PM MDT
* AT 408 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LAKE
MINATARE CAMPGROUND...OR 13 MILES EAST OF SCOTTSBLUFF...MOVING
NORTH AT 40 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED. ONE INCH HAIL WAS REPORTED WEST OF
MCGREW.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MINATARE...MOOMAWS CORNER...SCOTTSBLUFF AIRPORT...LAKE MINATARE...
KILPATRICK LAKE AND LAKE MINATARE CAMPGROUND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 4178 10332 4180 10362 4224 10358 4218 10313
TIME...MOT...LOC 2208Z 195DEG 33KT 4189 10341
HAIL...1.75IN
WIND...60MPH
$$
TRUDEL1 follow-up statement
420
WWUS55 KCYS 042242
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
442 PM MDT SUN SEP 4 2016
NEC013-123-157-165-042251-
/O.EXP.KCYS.SV.W.0176.000000T0000Z-160904T2245Z/
MORRILL NE-SIOUX NE-SCOTTS BLUFF NE-BOX BUTTE NE-
442 PM MDT SUN SEP 4 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MORRILL...
SOUTHEASTERN SIOUX...NORTHEASTERN SCOTTS BLUFF AND SOUTHWESTERN BOX
BUTTE COUNTIES WILL EXPIRE AT 445 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER DIME TO
NICKLE SIZED HAIL IS STILL POSSIBLE ALONG WITH HEAVY RAIN.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
THE PANHANDLE OF NEBRASKA.
LAT...LON 4178 10332 4180 10362 4224 10358 4218 10313
TIME...MOT...LOC 2238Z 195DEG 33KT 4189 10341
$$
TRUDELWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 2:35 PM MDT, 1 hour 34 minutes earlier.
Area forecast discussion, Sep 4, 2:35 PM MDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 235 PM MDT SUN SEP 4 2016 .SHORT TERM...(This evening through Monday Night) Issued at 232 PM MDT Sun Sep 4 2016 Current KCYS radar loop shows a band of showers and thunderstorms lifting northeast across southeast Wyoming. This band stretches from near Douglas southward towards Laramie and Cheyenne. Outside of some strong wind gusts around 50 MPH...convection has struggled to become organized. This is likely due to low-moderate instability combined with strong 0-6km shear above 50 knots. Better instability and higher CAPE values are located further east...so will need to closely monitor this activity as it moves into western Nebraska. Continued to word forecast for strong to severe storms in this area with damaging winds the most likely hazard...but large hail is also possible along with frequent lightning. There is also some concern of training cells over the same area...which may result in a very isolated flash flood threat. Thunderstorms will lift northeast with most of the severe threat finished by 8 PM tonight. Did note that high res models show another area of thunderstorms developing over northeast Colorado and moving into southern Nebraska panhandle this evening. So added mention of severe for Kimball...Sidney...and Scottsbluff as well. Conditions improve tonight...but there may be some lingering thunder showers further north near Douglas and Lusk and extending across northern Carbon county. Patchy fog is possible as the cold front moves southward across the area tonight across east central Wyoming and the northern NE panhandle. Models show the upper level trough axis lifting northeast...with drier air moving across southeast Wyoming and western Nebraska. High temperatures will be slightly cooler behind the front...but still in the 70's to mid 80's across most of the area. .LONG TERM...(Tuesday through Sunday) Issued at 232 PM MDT Sun Sep 4 2016 Tuesday...Flow aloft remains southwest with embedded shortwaves in the flow. Moist low level southeast flow prevails and thus expect isolated to scattered showers and thunderstorms to develop in the afternoon, most numerous as we have been advertising, along the lee of the Laramie Range from Douglas to Wheatland to Cheyenne. Wednesday...Drier and warmer day on tap as the flow aloft becomes westerly, drying out the atmosphere and scouring out much of the low level moisture. Thursday...Continued dry and mild with westerly flow aloft and dry low and mid levels. Friday...Shortwave moving across the northern Dakotas will send a cold front southward across our counties, thus making for a slightly cooler day. With limited low and mid level moisture along the front, no precipitation expected for our forecast area. Saturday/Sunday...Dry and mild weather prevails with zonal to northwest flow aloft and limited low and mid level moisture available to fuel showers and thunderstorms. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 232 PM MDT Sun Sep 4 2016 Wyoming TAFS...VFR prevails. Isolated thunderstorms near sites through 01Z...otherwise scattered to broken clouds around 9000 feet AGL prevail. Winds gusting 25 to 30 knots through 01Z. Nebraska TAFS...VFR prevails...with isolated to scattered thunderstorms through 02Z producing localized MVFR...hail and wind gusts to 45 knots. Sustained winds gusting to 24 knots through 02Z. IFR at Sidney through 20Z. IFR developing again at Chadron, Alliance and Scottsbluff from 07Z to 15Z. && .FIRE WEATHER... Issued at 232 PM MDT Sun Sep 4 2016 Fire weather concerns will be low for the remainder of the holiday weekend. Showers and thunderstorms this afternoon will linger into this evening...and may produce wind gusts between 35 to 50 MPH at times. Otherwise...drier air will move into the forecast area for Monday before another shallow cold front moves south across the High Plains. Showers and thunderstorms are expected on Tuesday before more drier air moves into the region for Wednesday along with breezy conditions. However...daytime humidities should remain above 15 percent through the end of the week. && .CYS Watches/Warnings/Advisories... WY...None. NE...None. && SHORT TERM...TJT LONG TERM...RUBIN AVIATION...RUBIN FIRE WEATHER...TJT
Hazardous weather outlook, Sep 4, 2:30 PM MDT, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 230 PM MDT SUN SEP 4 2016 WYZ101>119-051030- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 230 PM MDT SUN SEP 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED INTO THIS EVENING. A FEW STORMS COULD BECOME STRONG ENOUGH TO PRODUCE BRIEF GUSTY WINDS AND SOME SMALL HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NEZ002-003-019>021-054-055-095-096-051030- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX- 230 PM MDT SUN SEP 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1000 PM MDT. SCATTERED THUNDERSTORMS...SOME STRONG TO SEVERE...WILL CONTINUE TO DEVELOP THIS AFTERNOON AND INTO THE EVENING HOURS. A FEW STORMS COULD BECOME SEVERE...PRODUCING LARGE HAIL OR DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED THUNDERSTORMS ARE POSSIBLE ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. RUBIN
In the hours before
Special weather statement, Sep 4, 3:13 PM MDT, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 313 PM MDT SUN SEP 4 2016 WYZ102-042200- NIOBRARA COUNTY WY- 313 PM MDT SUN SEP 4 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NIOBRARA COUNTY UNTIL 400 PM MDT... AT 313 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MORRISEY...OR 30 MILES SOUTH OF DOWNTOWN NEWCASTLE...MOVING NORTHEAST AT 40 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MULE CREEK JUNCTION. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4316 10437 4337 10474 4350 10459 4350 10407 TIME...MOT...LOC 2113Z 217DEG 34KT 4344 10441 TRUDEL
Local storm report, Sep 4, 3:17 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
317 PM MDT SUN SEP 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM HAIL 11 NE KIMBALL 41.34N 103.49W
09/04/2016 E0.88 INCH KIMBALL NE TRAINED SPOTTER
&&
RUBINSpecial weather statement, Sep 4, 3:18 PM MDT, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 318 PM MDT SUN SEP 4 2016 NEZ020-054-042200- KIMBALL NE-BANNER NE- 318 PM MDT SUN SEP 4 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BANNER AND WESTERN KIMBALL COUNTIES UNTIL 400 PM MDT... AT 317 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR OLIVER CAMPGROUND...OR 10 MILES SOUTHWEST OF KIMBALL...MOVING NORTHEAST AT 20 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... KIMBALL...OLIVER RESERVOIR...OLIVER CAMPGROUND AND BUSHNELL. THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 5 AND 19. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR THE PANHANDLE OF NEBRASKA. LAT...LON 4104 10377 4111 10399 4150 10387 4141 10358 TIME...MOT...LOC 2117Z 203DEG 19KT 4116 10384 TRUDEL
Local storm report, Sep 4, 3:49 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
349 PM MDT SUN SEP 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM HAIL KIMBALL 41.23N 103.66W
09/04/2016 E1.75 INCH KIMBALL NE LAW ENFORCEMENT
&&
RUBINLocal storm report, Sep 4, 4:01 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
401 PM MDT SUN SEP 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 3 SW MCGREW 41.72N 103.46W
09/04/2016 E1.00 INCH SCOTTS BLUFF NE TRAINED SPOTTER
&&
KCSpecial weather statement, Sep 4, 4:02 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
402 PM MDT SUN SEP 4 2016
NEZ019-020-042245-
SCOTTS BLUFF NE-BANNER NE-
402 PM MDT SUN SEP 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BANNER AND EASTERN
SCOTTS BLUFF COUNTIES UNTIL 445 PM MDT...
AT 402 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR HARRISBURG...OR 20 MILES SOUTH OF SCOTTSBLUFF...MOVING NORTH AT
40 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
WILDCAT HILLS STATE RECREATION AREA AND WILDCAT HILLS CAMPGROUND
AROUND 415 PM MDT.
GERING AROUND 425 PM MDT.
TERRYTOWN AROUND 430 PM MDT.
SCOTTSBLUFF AND SCOTTSBLUFF AIRPORT AROUND 435 PM MDT.
LAKE MINATARE CAMPGROUND AND LAKE MINATARE AROUND 440 PM MDT.
LAKE ALICE AROUND 445 PM MDT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
THE PANHANDLE OF NEBRASKA.
LAT...LON 4148 10365 4151 10375 4200 10366 4199 10348
4159 10356
TIME...MOT...LOC 2202Z 196DEG 36KT 4156 10368
RUBINThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 3:01 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Cheyenne, Kimball, Morrill | 29 min |
| Sep 4, 3:18 PM MDT | Special Weather Statement | CYS | Kimball | 42 min |
| Sep 4, 3:26 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Cheyenne, Morrill, Scotts Bluff | 49 min |
| Sep 4, 3:39 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Cheyenne, Kimball, Morrill | 45 min |
| Sep 4, 3:41 PM MDT | Severe Thunderstorm Warning | CYS | Morrill | 49 min |
| Sep 4, 4:02 PM MDT | Special Weather Statement | CYS | Banner | 43 min |
| Sep 4, 4:14 PM MDT | Severe Thunderstorm Warning | CYS | Morrill | 31 min |
| Sep 4, 4:46 PM MDT | Severe Thunderstorm Warning | CYS | Morrill | 44 min |
| Sep 4, 4:52 PM MDT | Special Weather Statement | CYS | Box Butte | 38 min |
| Sep 4, 5:19 PM MDT | Special Weather Statement | CYS | Morrill | 41 min |
| Sep 4, 5:36 PM MDT | Special Weather Statement | CYS | Dawes | 39 min |
| Sep 4, 5:57 PM MDT | Special Weather Statement | CYS | Morrill | 48 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.